Texas, 2021Drought in Texas, November 23 to 30, 2021
November 23 to 30, 2021 · NWS AMA · 5 events in 5 counties and zones
November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation. Rangelands and pastures remained dormant through the month with supplemental feeding necessary. The continuing dry period was adversely impacting winter wheat in unirrigated fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 11:21 AM CST, 39 minutes earlier.
Area forecast discussion, Nov 23, 11:21 AM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1121 AM CST Tue Nov 23 2021
.AVIATION...
Southwest winds at 20 to 25 knots with higher gusts will prevail
through the afternoon. Winds will then decrease for tonight into
the 10 to 15 knot range. Winds will then start to turn more to the
west and northwest and will pick up into the 15 to 20 knot range
by mid to late morning on Wednesday in association with a cold
front. Skies are expected to remain VFR.
&&
.PREV DISCUSSION... /Issued 525 AM CST Tue Nov 23 2021/
AVIATION...
12z TAF Issuance...VFR conditions are expected through the period
at all three sites. Some broken high clouds will filter in this
afternoon and stick around overnight tonight. Southwest breezy
winds of 10 to 20 knots with gusts up to 30 to 35 knots at all
three sites later this morning into the afternoon and evening
hours. Winds will diminish to 15 to 20 knots for the overnight
hours tonight. Low level wind shear of 40 knots out of the west is
possible at GUY late tonight into the early morning hours
tomorrow.
Rutt
PREV DISCUSSION... /Issued 341 AM CST Tue Nov 23 2021/
SHORT TERM...Today through Tomorrow Night...
The upper ridge continues to push east with southwesterly flow
aloft returning to the forecast area. The next trough will be
swinging into the west CONUS today. Winds aloft don't begin to
ramp up until later tonight with 20 to 30 knot winds through the
day today. Lee troughing will form off the Rockies today with a
surface low forming in southeast Colorado. The placement of this
surface low will play a key role in where the strongest winds
setup, which at this point models are relatively agreeing on the
east northeast Panhandles. Southwest surface winds will help
temperatures warm nicely into the 70s with a potential record
breaking high in Borger (79 set back in 1965).
The upper trough will continue to push east into the Four Corners
Region tomorrow as the surface troughing swings east and brings a
cold front through the area during the day tomorrow. Temperatures
will vary across the Panhandles as the front starts to enter the
northern Panhandles during the afternoon hours stunting any
warming in the north with highs in the upper 50s to lower 60s.
Meanwhile, areas across the southeast Panhandles will continue to
warm into the upper 60s to lower 70s ahead of the front. Clouds
will build in with the front with only a few peeks of sunshine
possible. Breezy north winds will follow the frontal passage and
continue into the overnight hours before diminishing as heights
begin to rise again.
In terms of precipitation, most of the deterministic models are
remaining dry as there is moisture aloft, but the surface remains
too dry to precipitate. The EC is attempting to produce some
precipitation across the southeast Texas Panhandle. The current
forecast keeps the best chances for precipitation in the southern
Texas Panhandle with an axis of moisture along and slightly
behind the frontal passage later tomorrow tonight. Some of the
higher resolution models are also picking up on this potential of
precipitation across the southern Texas Panhandle late tomorrow
night behind the frontal passage. Temperatures should remain above
freezing through the overnight hours across the southern Texas
Panhandle, but if temperatures trend colder there is a chance the
precipitation type could briefly switch over. However, by this
time, the better moisture axis will likely be farther south and
east of the forecast area. Mid level clouds will definitely fill
in behind the frontal passage with the associated moisture aloft
and cold air will also bring lows in the 20s across the northern
Panhandles by Thursday morning.
Rutt
FIRE WEATHER...Today...
Elevated to critical fire weather conditions are possible today
across much of the Panhandles. The critical fire weather
conditions are contained across the Oklahoma Panhandle and
northern Texas Panhandle where winds and relative humidity values
align the best. A Red Flag Warning has been issued for this area
from Noon to 6 PM today to account for these critical conditions.
Relative humidity values will drop into the single digits across
the western Oklahoma Panhandle and remain below 20 percent across
the remainder of the Panhandles. A few models are hinting at
relative humidity values in the lower teens stretching across the
northwest half of the combined Panhandles. Southwest breezy winds
of 20 to 30 mph are expected through the day today with the
highest winds more across the north central and northeast combined
Panhandles. The placement of the surface low will play a key role
in the placement of these stronger winds. Models are showing some
high clouds moving in this afternoon, which may attempt to hold
back some of the higher wind gusts. Overall, RFTIs range from 1
to 4 across the Panhandles. Fuels continue to remain dry with
ERCs in the 70th-90th percentile across the entire Panhandles due
to a lack of moisture. Areas in the western Oklahoma Panhandle
are starting to see ERCs above the 90th percentile, which lines
up with the area of single digit relative humidity values today.
So if the winds pick up across this area, RFTIs of 5 or higher may
be possible.
Rutt
LONG TERM...Thursday through Monday Night...
A chilly Thanksgiving due to the cold front that moves through
Wednesday night into Thursday morning. Highs on Thursday will be in
the upper 40s to lower 50s. Upper level trough will split off, with
the main wave pushing further to the east and a cutoff low dropping
down over the Baja Peninsula. High pressure will dominate the
western and portions of the central CONUS as we move into the
weekend. The cutoff low will remain fairly trapped over the Baja
with any moisture source associated, likely to remain in the
southern TX area. Temperatures will be fairly mild and above
normal, with highs in the 60s Friday through Sunday, and we may even
touch the lower 70s again on Monday. The upper level ridge pattern
will continue to keep conditions fairly mild and dry. There is the
possibly of the next cold front to move through Monday night. The
front doesn't appear to be too strong at this time and may even be
so fast moving that it enters after peak heating on Monday and exits
quick enough Tuesday in time for warm southwest winds returning
Tuesday.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
zones: Dallam...Hansford...Hartley...Lipscomb...Moore...
Ochiltree...Sherman.
OK...Red Flag Warning until 6 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
15/88Hazardous weather outlook, Nov 23, 3:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
343 AM CST Tue Nov 23 2021
OKZ001>003-TXZ001>020-317-232200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
343 AM CST Tue Nov 23 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Elevated to critical fire weather conditions will be possible
today across much of the Texas and Oklahoma Panhandles. A Red Flag
Warning is in effect this afternoon across the Oklahoma Panhandle
and northern Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions today.
Drought, Randall County
- When
- November 23, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County followed suit with many others around the combined Panhandles with at least three quarters of the county slipping into Severe Drought (D2) by the end of November. The county continued to see a 2 to 6 inch deficit year to date.
Drought, Deaf Smith
- When
- November 23, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County followed suit with many others around the combined Panhandles with the entire county slipping into Severe Drought (D2) by the end of November. The county remained in a 2 to 6 inch deficit year to date.
Drought, Roberts
- When
- November 23, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County followed suit with many others around the combined Panhandles with a good portion of the southwest half of the county slipping into Severe Drought (D2) by the end of November. The county remains in a 2 to 6 inch deficit year to date.
Drought, Hutchinson
- When
- November 23, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County followed suit with many others around the combined Panhandles with the majority of the county slipping into Severe Drought (D2) by the end of November. The exception being the far northeast corner. The county remains in a 2 to 6 inch deficit year to date.
Drought, Hansford
- When
- November 23, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County followed suit with many others around the combined Panhandles with a good portion of the southwest half of the county slipping into Severe Drought (D2) by the end of November. The county remained in a 2 to 6 inch deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Alaska, November 23 to 25, 202155 kt wind · 6 events
- Drought in Hawaii, November 23 to 30, 20215 events
- High Wind in Wyoming, November 23, 202157 kt wind · 4 events
- Winter Weather in Pennsylvania, November 23, 20211 event
- Drought in Hawaii, November 23 to 30, 20211 event
- Winter Weather in Idaho, November 23, 20211 event
- High Wind in Wyoming, November 23, 202159 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993333, 993334, 993335, 993336, 993337.